Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 101, NWS Albany, NY

June 23, 2008Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 23, 2008, 12:17 PM EDT for Dutchess County, New York. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2008, 12:17 PM EDT (16:17 UTC)
Expired
Jun 23, 2008, 12:51 PM EDT
In force
34 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

County Dutchess County, NY

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:20 PM EDTTSTM WND DMGBeekman, NYSEVERAL TREES AND WIRES DOWN WITH DAMAGE TO A HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 231617
SVRALY
NYC027-231715-
/O.NEW.KALY.SV.W.0101.080623T1617Z-080623T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1217 PM EDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...

* UNTIL 115 PM EDT

* AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOPEWELL JUNCTION...OR 8 MILES NORTHWEST OF PAWLING...AND MOVING
  NORTHEAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINGDALE AND 9 MILES SOUTHEAST OF MILLBROOK BY 1230 PM EDT...
  DOVER PLAINS BY 1235 PM EDT...
  8 MILES SOUTHEAST OF AMENIA BY 1245 PM EDT...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4149 7393 4172 7394 4198 7351 4154 7354
TIME...MOT...LOC 1617Z 237DEG 28KT 4163 7371

$$

NAS
1 follow-up statement
000 
WWUS51 KALY 231651
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1249 PM EDT MON JUN 23 2008

NYC027-231659-
/O.CAN.KALY.SV.W.0101.000000T0000Z-080623T1715Z/
DUTCHESS NY-
1249 PM EDT MON JUN 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR DUTCHESS COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS MOVED EAST INTO LITCHFIELD COUNTY AND HAS 
WEAKENED.  AT 1220 PM...TREES WERE REPORTED BLOWN DOWN AROUND 
BEEKMAN.  ADDITIONAL NON-SEVERE THUNDERSTORMS ARE OCCURRING JUST 
EAST OF POUGHKEEPSIE...AND ARE TRACKING NORTHEAST AT 30 MPH.  
FREQUENT LIGHTNING...HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 40 
MPH ARE POSSIBLE IN THESE THUNDERSTORMS.

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4149 7393 4172 7394 4198 7351 4154 7354
TIME...MOT...LOC 1649Z 237DEG 28KT 4176 7343

$$

FOR THE LATEST WEATHER INFORMATION...PLEASE VISIT US ON THE WEB AT
WEATHER.GOV/ALBANY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:29 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 23, 10:29 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1029 AM EDT MON JUN 23 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO SLOWLY MOVE
ACROSS THE REGION TODAY THROUGH TUESDAY. IT IS EXPECTED TO BRING
SHOWERS AND THUNDERSTORMS TO OUR AREA THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SOME PARTIAL CLEARING TAKING PLACE...AND SPREADING EAST. MAIN
UPPER IMPULSE STILL PLODDING ALONG IN THE GREAT LAKES...AND MASIN
UPPER JET SEGMENT WILL BE TRACKING THROUGH THE NORTHEAST U.S.
THIS AFTERNOON AND NIGHT. OUR REGION WILL BE IN SOME DEGREE OF A
LEFT-EXIT REGION OF THE STRENGTHENING UPPER JET SEGMENT. EVIDENCE
OF THE UPPER JET SEGMENT IN THE UPPER AIR DATA. NOT MUCH OF A
BOUNDARY LAYER THERMAL GRADIENT IN THE UPPER AIR DATA...BUT FAIRLY
WELL-DEFINED COOLING ALOFT SEEN ADVECTING EAST.

AREA 12Z SOUNDINGS SUGGEST LOWER TO MID 70S AS CONVECTIVE
TEMPERATURES...AND MODIFIED SOUNDINGS SHOW CAPES BETWEEN 1200-1800
J/KG. SOME LOW-LEVEL SHEAR SEEN IN ALB 12Z SOUNDING...BUT
UPSTREAM...MUCH LESS LOW-LEVEL SHEAR...AND BOUNDARY LAYER WINDS
RELATIVELY LIGHT...REDUCING SOME OF THE LOW-LEVEL FORCING. MID-
LEVEL DRYING/COOLING AND DEEPER SHEAR...THROUGH MID-LEVELS...WHERE
A WIND MAX WILL TRACK THROUGH THE REGION...SHOULD SUPPORT SOME
ORGANIZED CONVECTION THIS AFTERNOON AND EVENING. SURFACE WIND
SHIFT INDICATED BY GUIDANCE LATE THIS AFTERNOON AND THIS
EVENING...ALONG WITH SLIGHT DROP IN DEW POINTS...SUGGESTS SOME
SURFACE FORCING AND SUPPORT FOR CONVECTION.

LIFTED CONDENSATION LEVELS SUGGEST A BIT HIGH...ABOVE 900 MB...SO
TORNADO THREAT SEEMS MINIMIZED...BUT SOME SCATTERED SEVERE WIND
AND HAIL POSSIBLE. SATELLITE PICTURES SHOWING A BAND OF ENHANCED
CLOUD COVER IN CENTRAL NY INTO CENTRAL PA...WHICH COULD BE THE
FOCUS FOR INITIAL DEVELOPMENT THIS AFTERNOON. ANOTHER AXIS OF
MOISTURE AND INSTABILITY SEEMS TO BE FROM LAKE ERIE SOUTH...ALONG
THE WESTERN SLOPES OF THE APPALACHIANS...THAT WILL WORK EAST
THROUGH THE DAY. SUCH SUBTLE SMALL-SCALE UPPER FEATURES ARE
DIFFICULT TO DISCERN IN THE COARSE UPPER AIR NETWORK...AND MODELS
HAVING EQUALLY HARD TIME DEPICTING DEFINITIVE FEATURES TO
TRACK...SO STAY TUNED TO SEE WHERE CONVECTION ACTUALLY
TRIGGERS...AND TRACKS. VIL OF THE DAY BASED ON SEVERE HAIL
REPORTS LAST NIGHT...AND COOLER AIR ALOFT BUILDING IN THROUGH
TODAY...LOOKS TO BE MID TO UPPER 40S. SEE SWODY1 FOR MORE DETAILS
ABOUT SEVERE WEATHER THREAT.

CURRENT FORECASTED SKY COVER...WITH PERIODS OF CLOUDS AND
SUN...AVERAGING MOSTLY CLOUDY...AND HIGHS IN 70S TO LOWER 80S
CONSISTENT WITH CURRENT DATA AND TRENDS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
TROUGH WILL CONTINUE TO SLOWLY MOVE ACROSS THE REGION TONIGHT AND
TUESDAY...BUT MOISTURE WILL BE A LITTLE LESS AND CONDITIONS SOMEWHAT
MORE STABLE...SO HAVE INCLUDED THE CHANCE OF SHOWERS AND
THUNDERSTORMS DURING THIS PERIOD...BUT NO ENHANCED WORDING.

DRIER AIR MOVES IN TUESDAY NIGHT WITH DRY WEATHER PERSISTING INTO
WEDNESDAY.

HIGHS IN THE 70S TO AROUND 80 ONCE AGAIN ON TUESDAY. WARMER ON
WEDNESDAY WITH MORE SUNSHINE WHEN HIGHS WILL BE BETWEEN 75 AND 85.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DUE TO ONGOING CONVECTION AND SEVERE WEATHER WARNINGS...SIMPLY
POPULATED WITH GMOS GUIDANCE OFF THE GFS. GENERALLY DRY WEATHER
THURSDAY AND FRIDAY WITH HIGHS IN THE MID 70S TO LOWER 80S...BUT
HAVE INCLUDED SLIGHT CHANCE POPS. BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS SATURDAY AND SUNDAY WITH HIGHS IN THE 70S.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
ACTIVE MORNING CONTINUES WITH LARGE BATCH OF SHOWERS WITH EMBEDDED
THUNDER MOVING ACROSS AREAS NORTH OF KALB...INCLUDING KGFL. IFR
CONDS AS WELL AS THUNDER/LIGHTNING WILL OCCUR IN VICINITY OF KGFL
THROUGH ABOUT 13Z BEFORE DIMINISHING. A CELL OR TWO MAY GRAZE KALB
DURING THIS TIME AS WELL...BUT THIS IS LESS CERTAIN. WILL INCLUDE A
VCTS UNTIL 13Z AT THIS TIME AND WILL MONITOR FOR POSSIBLE
AMENDMENTS. MUCH OF THE CONVECTIVE ACTIVITY SHOULD STAY NORTH OF
KPOU THROUGH MID MORNING...HOWEVER SHOWERS/T-STORMS ARE EXPECTED TO
RE-DEVELOP ACROSS THE AREA BY LATE MORNING AS ANOTHER DISTURBANCE
ROTATES AROUND THE UPPER LEVEL TROF CENTERED OVER THE GREAT LAKES.
TIMING WILL BE DIFFICULT THROUGH THE AFTERNOON AND EARLY EVENING
HOURS...SO WILL MAINTAIN VCSH WITH CB CLOUD GROUP WITH POTENTIAL FOR
SCATTERED TSRA. WILL FORECAST PREVAILING VFR CONDS...HOWEVER
MVFR/IFR CERTAINLY POSSIBLE WITHIN ANY STORMS...AS WELL AS GUSTY
WINDS. SOME LOW LEVEL STRATUS WITH MVFR CIGS SHOULD SCOUR SOMEWHAT
BY MID MORNING. WINDS WILL GENERALLY BE S-SW AROUND 5 TO 10 KTS
TODAY...BUT HIGHER GUSTS WILL OCCUR IN AND NEAR T-STORMS.

OUTLOOK...
MON NIGHT/TUE MORNING...POSS IFR DUE TO FOG/LOW CIGS.
TUE...VFR...CHC OF PM -SHRA/-TSRA.
WED/THU...VFR...NO SIG WX.
FRI...VFR...CHC -SHRA/-TSRA.

&&

.FIRE WEATHER...
AN UPPER LEVEL TROUGH WILL CONTINUE TO SLOWLY MOVE ACROSS THE REGION
THROUGH TUESDAY. IT IS EXPECTED TO BRING SHOWERS AND THUNDERSTORMS
TO OUR AREA THROUGH TUESDAY. DRIER WEATHER IS EXPECTED WEDNESDAY.

RH VALUES WILL ONLY FALL TO BETWEEN 50 AND 70 PERCENT THIS AFTERNOON
AND TUESDAY AFTERNOON. RH WILL RECOVER TO NEAR 100 PERCENT TONIGHT
AND TUESDAY NIGHT.

SOUTH OR SOUTHWEST WINDS OF 5 TO 15 MPH WILL OCCUR TODAY...WITH
GUSTS IN EXCESS OF 30 MPH POSSIBLE WITH ANY THUNDERSTORMS.

&&

.HYDROLOGY...
VERY HEAVY RAIN IS ONCE AGAIN POSSIBLE TODAY AND THIS EVENING DUE TO
FAVORABLE SYNOPTIC CONDITIONS AS A STRONG UPPER LEVEL TROUGH MOVES
ACROSS THE REGION. UNSTABLE ATMOSPHERE WILL ALSO ADD TO THE HIGH
POTENTIAL RAINFALL RATES. THE MAIN INHIBITOR TO POTENTIAL FLASH
FLOODING WILL BE THE RELATIVELY FAST MOTION OF ANY THUNDERSTORMS
THAT OCCUR...GENERALLY MOVING AT 25 TO 30 MPH. AS A RESULT...HAVE
NOT ISSUED A FLASH FLOOD WATCH AT THIS TIME SINCE IT IS DIFFICULT TO
PINPOINT ANY SPECIFIC AREAS...AND DID NOT WISH TO BLANKET THE ENTIRE
FORECAST AREA FOR A LONG PERIOD OF TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
Hazardous weather outlook, Jun 23, 10:41 AM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1041 AM EDT MON JUN 23 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1041 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING AHEAD OF AN OCCLUDED FRONT. DAMAGING WINDS IN EXCESS OF
60 MPH AND HAIL LARGER THAN PENNIES WILL BE THE MAIN THREATS WITH
ANY SEVERE THUNDERSTORMS. ANY THUNDERSTORMS COULD CONTAIN FREQUENT
LIGHTNING. THUNDERSTORMS WILL BE TRACKING NORTHEAST AT 30 TO 40
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS DURING THE AFTERNOONS OF
TUESDAY...SUNDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Jun 23, 6:59 AM EDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
659 AM EDT MON JUN 23 2008

VTZ014-015-231130-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
659 AM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 657 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS
STORM WAS LOCATED 9 MILES SOUTH OF WILMINGTON...OR ABOUT 13 MILES
EAST OF NORTH ADAMS...AND MOVING NORTHEAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
WILMINGTON BY 705 AM EDT
NEWFANE BY 720 AM EDT

GJM
Local storm report, Jun 23, 10:19 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1019 AM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     HERKIMER                43.51N 74.82W
06/22/2008  E60.00 MPH       HERKIMER           NY   TRAINED SPOTTER

&&

FRUGIS
Special weather statement, Jun 23, 10:57 AM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1057 AM EDT MON JUN 23 2008

NYZ064>066-231600-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
1057 AM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 1053 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING.  THIS STORM WAS LOCATED NEAR MARLBORO...OR ABOUT OVER
NEWBURGH...AND MOVING NORTHEAST AT 22 MPH.

THE THUNDERSTORM WILL BE NEAR...
MARLBORO BY 1105 AM EDT
WAPPINGERS FALLS BY 1110 AM EDT
MYERS CORNER BY 1115 AM EDT
RED OAKS MILL AND POUGHKEEPSIE BY 1120 AM EDT
FAIRVIEW BY 1125 AM EDT
PLEASANT VALLEY BY 1140 AM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:43 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster51 min
Jun 23, 2:17 AM EDTSevere Thunderstorm WarningALYColumbia, Dutchess, Greene, Ulster58 min
Jun 23, 2:51 AM EDTSevere Thunderstorm WarningALYColumbia, Dutchess, Rensselaer54 min
Jun 23, 3:34 AM EDTSevere Thunderstorm WarningALYRensselaer56 min
Jun 23, 11:17 AM EDTAreal Flood AdvisoryALYDutchess3 hr
Jun 23, 2:08 PM EDTFlash Flood WarningALYDutchess5 hr
Jun 23, 7:43 PM EDTSevere Thunderstorm WarningALYHerkimer45 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.